Nebraska, 2024

Flash Flood and Hail in Nebraska, June 14 to 15, 2024

June 14 to 15, 2024 · NWS LBF · 4 events in 4 counties and zones

Thunderstorms developed along a stalled out frontal boundary, which was situated across the middle of Nebraska. As these storms tracked to the southeast, they became severe over southwestern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a stalled out frontal boundary, which was situated across the middle of Nebraska. As these storms tracked to the southeast, they became severe over southwestern Nebraska. Thunderstorm wind gusts up to 60 MPH were reported along with flash flooding between Lisco and Oshkosh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 14, 10:32 AM MST, 2 hours 22 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are possible across much of western and central Nebraska this evening into tonight, with damaging winds as the main hazard. Large hail and locally heavy rainfall may also accompany the strongest storms.
  • The active weather pattern persists into next week, with near daily rounds of thunderstorms. Strong to severe thunderstorms are possible again Sunday across northern Nebraska.
  • Temperatures warm into the weekend before a cold front brings cooler temperatures for the middle of next week, though confidence remains lowered for now.
Area forecast discussion, Jun 14, 10:32 AM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1232 PM CDT Fri Jun 14 2024

.KEY MESSAGES...

-  Strong to severe thunderstorms are possible across much of
   western and central Nebraska this evening into tonight, with
   damaging winds as the main hazard. Large hail and locally
   heavy rainfall may also accompany the strongest storms.

-  The active weather pattern persists into next week, with
   near daily rounds of thunderstorms. Strong to severe
   thunderstorms are possible again Sunday across northern
   Nebraska.

-  Temperatures warm into the weekend before a cold front
   brings cooler temperatures for the middle of next week,
   though confidence remains lowered for now.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 406 AM CDT Fri Jun 14 2024

Currently, scattered showers and thunderstorms are moving eastward
across northeast Colorado and the Panhandle, in association with an
increasing east-southeasterly low level jet. Aloft, an upper low is
progressing east across Arizona, with broad upper ridging centered
across the southern Plains. Temperatures ranged from the upper 50s
to low 60s across the area, with light and variable winds.

For today, will be watching the progression of a cold front,
currently positioned across central into western Kansas, as it
slowly lifts northward this afternoon as a warm front. This is in
response to increasing surface cyclogenesis across Wyoming. At the
same time aloft, the aforementioned upper low will begin to
eject eastward across the Rockies, with increasing southwest
flow across the Plains. Ongoing showers and thunderstorms will
persist at least through this morning, with broad southeasterly
warm advection continuing at H85. In fact, cannot rule out
scattered showers and storms lingering this afternoon, though
these should pose little to no severe risk. Exactly how long
precipitation lingers will also play a role in the severe
weather threat later this evening. The bulk of this morning and
afternoon's activity will largely be north of the aforementioned
lifting warm front, though could slow its progression.
Additionally, destabilization remains somewhat uncertain, with
any leftover cloud cover playing a role today. That said, still
expect increasing instability this evening across much of
western and southwest Nebraska, as the surface warm front lifts
into the area and increases surface dewpoints into the lower
60s. Temperatures remain somewhat low confidence today with the
aforementioned cloud cover concerns, though look to climb at
least into the low to middle 80s. This should promote MLCAPE
values climbing to ~1000-1500J/kg, with higher amounts across
far southwest Nebraska and northeast Colorado. Lapse rates do
steepen aloft somewhat with the approach of the upper low,
though forecast soundings do point to the lack of a robust
elevated mixed layer and increased mid-level moisture. In fact,
PWAT values look to approach the 99th percentile climo across
southwest Nebraska by late this evening.

The approach of the upper low and increasing surface convergence
should lead to widespread thunderstorm development across eastern
Colorado late this afternoon. Deep layer shear remains largely
supportive of multicellular convection, and this looks to be
the predominant storm mode. Agree with the previous shift that
brief transient supercell structures could evolve at times,
though this remains somewhat uncertain. High-res guidance
continues to come into better agreement with rapid upscale
growth as convection pushes northeast into southwest and western
Nebraska later this evening. This should lead to the formation
of a cold pool and an increasing threat for damaging winds,
especially for areas south of HWY 2. Guidance hints at least a
local threat for significant damaging winds (75+ mph), and
convective trends will need to be monitored closely this
evening. This is supported by inverted-v thermodynamic profiles
and ample DCAPE (1000+ J/kg) indicated in forecast soundings.
Some hail threat may exist as updrafts remain more discrete,
though this largely looks to occur across northeast Colorado.
Heavy rainfall will also be a threat where the convective
complex tracks given the anomalous background environment, and
localized flash flooding cannot be ruled out across southwest
into portions of central Nebraska.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 406 AM CDT Fri Jun 14 2024

The active weather regime persists into this weekend, as southwest
flow continues aloft. The aforementioned upper low for Friday's
thunderstorms will eject into the Plains Saturday afternoon,
with an associated surface low ejecting across the Dakotas. The
poor timing of this wave should keep the bulk of thunderstorm
chances across eastern Nebraska, though some risk will exist for
weaker high terrain convection to survive into the Panhandle
into Saturday evening. By Sunday morning, a surface cold front
will push through the area from north to south, as a surface low
moves into Minnesota. It appears this front will stall across
southern Nebraska during the early afternoon, then lift
northward as a warm front, then be in the vicinity of the I-80
corridor during the evening. This boundary will have to be
monitored very closely, as dewpoints in the upper 60s to
potentially the low 70s pool near the frontal boundary. Very
robust instability and concerning shear profiles exist near this
warm front, and should any storms look to quickly become
supercellular should they initiate along the boundary.
Lingering CIN could inhibit development, though this remains low
confidence. A subtle shortwave looks to progress northeastward
in the mean flow aloft, and this combined with the increased
surface convergence along the front could be enough to get a
robust supercell or two across southwest Nebraska. A low
confidence, but potentially high impact scenario exists, and
this will be monitored very closely. More widespread
thunderstorm development is expected north of the surface warm
front across northern Nebraska, in the easterly upslope flow
regime. Some instances of large hail will be possible with the
more robust updrafts.

The southwest flow aloft looks to persist across much of the Plains
into next week, with near daily threats for thunderstorms persisting
across western and north central Nebraska. Frontal passages should
lead to temperature fluctuations, though timing of these boundaries
lend to a low confidence forecast. The threat for additional severe
weather chances remains low confidence as well, though at least some
threat looks to persist given the background synoptic regime.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1220 PM CDT Fri Jun 14 2024

Scattered rain showers and embedded thunderstorms continue
across portions of the area. Outside of any
showers/thunderstorms, breezy southeast winds gusting to 25
miles per hour continue through this evening before subsiding
some. VFR conditions are expected to persist as this activity
moves through, however, the potential for thunderstorms
increases markedly this evening through the overnight period,
likely impacting both LBF and VTN. A large-scale line or
complex of storms is anticipated to track across much of the
area with general timing between 00Z and 08Z. This activity will
pose a threat of strong, erratic wind gusts, heavy rainfall,
and possibly large hail. These storms may bring brief periods of
lowered ceiling/visibility and wind gusts in the 30 to 50kt
range. Behind the exiting convection, MVFR/IFR ceilings are
expected across north central Nebraska, remaining to the east of
both terminal sites. Amendments or inclusions are possible with
subsequent TAFs on timing and specific impacts to terminal
sites.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Viken
Hazardous weather outlook, Jun 14, 8:24 AM MST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1024 AM CDT Fri Jun 14 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-151530-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1024 AM CDT Fri Jun 14 2024 /924 AM MDT Fri Jun 14 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely across western and north central Nebraska
this evening and tonight, some of which may become severe. The main
area of concern for severe weather is generally along and south of
Highway 2. The primary hazards are large hail, wind gusts to 75+ mph,
isolated tornadoes and the potential for locally heavy rainfall
which may cause flooding in some areas. Timing of the severe risk is
from 7 PM to Midnight CT / 6 to 11 PM MT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Daily thunderstorm chances exist Saturday through Thursday with the
potential for severe weather across northern Nebraska Sunday night.
Storm coverage is expected to remain isolated and the main hazard is
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 14, 10:32 AM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
1132 AM MDT Fri Jun 14 2024

NEZ056-057-141800-
Deuel NE-Keith NE-
1132 AM MDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KEITH AND EASTERN
DEUEL COUNTIES THROUGH NOON MDT...

At 1132 AM MDT, Doppler radar was tracking a strong thunderstorm near
Julesburg, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Big Springs, Barton, and Goldeneye State Wildlife Management Area.

This includes Interstate 80 in Nebraska between mile markers 89 and
108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4121 10226 4117 10209 4102 10205 4100 10211
      4100 10246 4101 10248
TIME...MOT...LOC 1732Z 227DEG 23KT 4105 10232

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Roberg

The radar

The North Platte radar (KLNX), 132 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Keith

When
June 14, 12:54 PM MST
Where
Keith County, Ogallala
Measured
0.75 in hail
Reported by
Public
Coordinates
41.130, -101.720

Thunderstorm Wind, Chase

When
June 14, 7:08 PM MST
Where
Chase County, Wauneta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.420, -101.370

Public estimates 60 MPH wind gusts along with heavy rain.

Thunderstorm Wind, Custer

When
June 14, 10:43 PM CST
Where
Custer County, 3.61 mi NNW of Berwyn
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.400, -99.520

Flash Flood, Garden

When
June 14, 10:00 PM MST to June 15, 2:00 AM MST
Where
Garden County, 6.8 mi ESE of Lisco to 7.35 mi ESE of Lisco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.460, -102.500

Garden county Sheriff's office reports flooding in several places along highway 26 between Lisco and Oshkosh. Location estimated with MRMS data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185421, 1185422, 1185424, 1185423.